North Dakota, 2008

Hail in North Dakota, July 23, 2008

July 23, 2008 · NWS BIS · 1 event in 1 county or zone

Isolated thunderstorms developed over south central North Dakota in advance of an approaching trough of low pressure. A severe storm over northern Burleigh County produced large hail as it moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Isolated thunderstorms developed over south central North Dakota in advance of an approaching trough of low pressure. A severe storm over northern Burleigh County produced large hail as it moved northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 1:30 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 23, 1:30 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME OF ISSUE
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT WED JUL 23 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE FORECAST CONCERNS FOR THIS PERIOD ARE CHANCES THUNDERSTORMS
TONIGHT AND AGAIN TOMORROW AFTERNOON.

AN UNSTABLE ATMOSPHERE IS STILL IN PLACE AFTER THE MCS MOVED THROUGH
LAST NIGHT INTO THIS MORNING. A DEVELOPING COOL FRONT SITS TO JUST
OUR WEST ALONG THE MONTANA/NORTH DAKOTA BORDER. DEW POINTS AHEAD OF
THE FRONT REMAIN IN THE LOWER TO MID 60S WHILE BEHIND THE FRONT THEY
ARE IN THE MID TO UPPER 50S. A STRONG CAPES REMAINS IN PLACE AHEAD
OF THE FRONT BUT SUFFICIENT CAPE...2000+...AND BULK SHEAR...25 TO
35KTS...IS EXPECTED FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON WEST AND EARLY THIS EVENING ACROSS CENTRAL PORTIONS
OF THE STATE. THE MAIN IMPULSE MOVING THIS FRONT THROUGH WILL LIFT
FARTHER NORTHEASTWARD INTO CANADA BY THIS EVENING. THUNDERSTORMS
CHANCES DECREASE TONIGHT FROM WEST TO EAST AS THE STORMS BECOME MORE
ELEVATED.

THE FRONT WILL BE ALONG A LINE FROM DEVILS LAKE TO JAMESTOWN BY 12Z
WEDNESDAY WERE THUNDERSTORMS MAY STILL BE ONGOING. A SECOND IMPULSE
NOW MOVING INTO THE PACIFIC NORTHWEST COAST WILL MOVE THROUGH
TOMORROW AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE IN THE
AREA FOR MORE THUNDERSTORMS DURING THIS TIME PERIOD. NOT EXPECTING
ANY SEVERE THUNDERSTORMS TOMORROW.

RIDGING STARTS TO BUILD BACK INTO THE REGION LATE THURSDAY AS THE
UPPER LEVEL SYSTEM PASSES TO OUR EAST. HEIGHTS WILL SLOWLY REBOUND
FRIDAY BEFORE ANOTHER SYSTEM LOOKS TO PUSH THE RIDGE BACK DOWN AGAIN
AS IT APPROACHES THE NORTHERN PLAINS LATE IN THE DAY ON SATURDAY.
EXPECT TEMPERATURES TO BE NEAR OR SLIGHTLY ABOVE CLIMATOLOGY
THROUGHOUT THE SHORT TERM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
MAIN UPPER LEVEL HUDSON BAY LOW AND LOW OFF WEST COAST OF NORTH
AMERICA WITH WEAK BROAD RIDGE OVER CENTRAL NORTH AMERICA. KEPT
PRECIP CHANCES OVER WESTERN NORTH DAKOTA FOR SUNDAY THROUGH
TUESDAY...WITH MODELS STRENGTHENING THE RIDGE ON WEDNESDAY. IN
CENTRAL/EASTERN NORTH DAKOTA...KEPT MENTION OF THUNDERSTORMS OUT ON
SUNDAY/MONDAY AS RIDGE DEVIATES FROM ZONAL TO NORTHWESTERLY...WITH
MORE INFLUENCE FROM THE WESTERN EDGE OF THE HUDSON BAY LOW.

SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S AND LOWS AROUND
60.

&&

.AVIATION...
SURFACE LOW OVER EASTERN SASKATCHEWAN AND THROUGH THE WESTERN
DAKOTAS. THIS FEATURE IS FORECAST TO MOVE INTO CENTRAL NORTH DAKOTA
BY MIDNIGHT TONIGHT AND MOVE INTO THE RED RIVER VALLEY BEFORE NOON
ON THURSDAY. MAIN AVIATION HAZARDS INCLUDE SHOWERS AND THUNDERSTORMS
AND ACCOMPANYING LOW CLOUDS. THE MAIN AREAS OF SHOWERS AND THUNDER
OVER CENTRAL/EASTERN NORTH DAKOTA WILL MOVE EAST INTO THE RED RIVER
VALLEY TODAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE.
REDEVELOPMENT OF THUNDERSTORMS EXPECTED ALONG AND EAST OF THE
SURFACE LOW/TROUGH OVER WESTERN AND CENTRAL NORTH DAKOTA BY
EARLY/MID AFTERNOON...SOME OF WHICH WILL LIKELY BE SEVERE WITH WINDS
GUSTING TO 60 MPH AND HEAVY RAIN. ANOTHER UPPER LEVEL WAVE WAS
ASSOCIATED WITH THUNDERSTORMS IN SOUTHEASTERN SASKATCHEWAN EARLY
THIS AFTERNOON. THIS AREA IS EXPECTED TO MOVE EAST ACROSS NORTHERN
NORTH DAKOTA. STRONG SOUTHEAST WINDS AHEAD OF THE LOW WILL EXTEND TO
FROM 1000 FEET TO BEYOND 5000 FEET IN EXCESS OF 40KTS - THE LOW
LEVEL JET AHEAD OF THE SYSTEM.

&&
.HYDROLOGY...
PRECIPITABLE WATER VALUES APPROACHING 1.90 INCHES...STRONG THETA-E
ADVECTION AND MOISTURE FLUX AHEAD OF THE COLD FRONT ACROSS WESTERN
NORTH DAKOTA POINT TO HEAVY RAINFALL AND POSSIBLE FLASH FLOODING AS
A THREAT WITH THUNDERSTORMS THAT DO DEVELOP EAST OF THE
AFOREMENTIONED FRONT. THE HEAVY RAINFALL THREAT IS ALSO SUPPORTED BY
DOMINANT WARM PRECIPITATION PROCESSES IN THUNDERSTORMS THAT DO
DEVELOP WITH LOW CENTROID CORES BELOW THE HAIL PRODUCTION ZONE WITH
A DEEP IN CLOUD WARM LAYER WITH FREEZING LEVELS NEAR 16 KFT...THIN
CAPE PROFILES...SLOW STORM MOTION AND K-INDEX VALUES NEAR 40.
FURTHERMORE... ANY THUNDERSTORMS THAT DEVELOP OVER A 50-70 MILE WIDE
SWATH OF 1.00+ INCH RAINFALL AMOUNTS FROM EARLY WEDNESDAY MORNING
FROM LIGNITE TO WING WILL POSE A FLOOD THREAT ON ALREADY SATURATED
SOILS. JAMESTOWN RECEIVED 1.59 INCHES OF RAINFALL BETWEEN 18-1852Z
AS RESULT A OF A LOW CENTROID THUNDERSTORM WITHIN THE ABOVE STORM
ENVIRONMENT. A URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT
UNTIL 4 PM CDT FOR THE SOUTHERN TWO THIRDS OF STUTSMAN COUNTY.
ADDITIONAL THUNDERSTORMS OVER THIS AREA WILL HAVE TO BE CLOSELY
MONITORED FOR FLOODING POTENTIAL.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/DC/JV/PA
Hazardous weather outlook, Jul 23, 2:40 AM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT WED JUL 23 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
340 AM CDT WED JUL 23 2008 /240 AM MDT WED JUL 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORM CHANCES WILL CONTINUE THIS MORNING
THROUGH THIS EVENING AS A STRONG SURFACE FRONT PUSHES SLOWLY
ACROSS THE STATE...AIDED BY A SIGNIFICANT UPPER LEVEL TROUGH
MOVING INTO THE NORTHERN PLAINS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS CONTINUE ON THURSDAY AND THURSDAY NIGHT.
A FEW STRONG STORMS MAY BE POSSIBLE...ESPECIALLY SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, Jul 23, 2:21 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HEAVY RAIN       JAMESTOWN               46.91N 98.70W
07/23/2008  M1.61 INCH       STUTSMAN           ND   EMERGENCY MNGR

            1.61 INCHES OF RAIN WAS RECEIVED BETWEEN 1230 PM CDT AND
            156 PM CDT AT THE JAMESTOWN AIRPORT ASOS REDUCING THE
            VISIBILITY TO ONE-QUARTER OF A MILE AT 136 PM CDT. THE
            STUTSMAN COUNTY EMERGENCY MANAGER REPORTED STREET
            FLOODING ON MANY STREETS IN JAMESTOWN ALONG WITH STALLED
            CARS. HE ALSO STATED WATER LEVELS WERE UP TO HOUSE
            BASEMENT WINDOWS...MAN HOLE COVERS BEING BLOWN OFF AND
            THAT MAIN STREET IN JAMESTOWN WAS LIKE A RIVER. HE ALSO

            STATED RAIN GAGES SOUTH OF TOWN RECORED OVER 2.50 INCHES.

&&

PAYD

The radar

The Bismarck radar (KBIS), 54 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burleigh

When
July 23, 5:15 PM CST to 5:21 PM CST
Where
Burleigh County, 5.5 mi NNE of Regan to 11 mi NNE of Regan
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
47.224, -100.485

Reports of large hail were received along this path. Reports were from the Severe Hazards Analysis and Verification Experiment. No damage was reported. The largest stones were 1.75 inch diameter seven miles north of Regan and five and a half miles north northeast of Regan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113698.